Lightning, Gallatin
- When
- July 22, 4:00 PM CST
- Where
- Gallatin County, Shawneetown
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -88.130
A house was struck by lightning, starting a fire.
A broken line of thunderstorms moved southeast across southern Illinois during the heat of the afternoon. The storms occurred ahead of a cold front that extended from central Illinois to west central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of thunderstorms moved southeast across southern Illinois during the heat of the afternoon. The storms occurred ahead of a cold front that extended from central Illinois to west central Missouri. A lightning strike resulted in damage to a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 1:41 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 241 PM CDT Wed Jul 22 2020 .SHORT TERM...(Tonight through Friday Night) ISSUED AT 241 PM CDT WED JUL 22 2020 The main concern for this period remains thunderstorm chances and targeting area of greatest likelihood. The advertised upper flow pattern change and associated 500mb short waves progressing SE/E across the FA, are key in determining thunderstorm chances. The short wave supporting this afternoon's convection pushes east of the FA this evening with another passing across the FA Thursday/Thursday evening. At the surface, a cold front pushes south toward the FA reaching central IL by Thursday morning and into the NE part of the FA Thursday afternoon. Even though the front will have minimal impact on airmass changes, it will provide some low level convergence/focus for thunderstorm development Thursday afternoon. MOS POP values have trended downward for Thursday with considerable model discrepancy in placement/generation of convective precipitation. Will trim POPs some Thursday from the high likely values previously in some areas. The best chance should be in the eastern part of the FA. Afternoon thunderstorm chances will still exist Friday but will be less as the 500mb ridge builds eastward from the central plains. Convective cloud development and thunderstorm coverage should help keep max temps down enough Thursday to prevent heat indices from topping 100. Long Term (Saturday through Wednesday) Issued at 241 PM CDT Wed Jul 22 2020 The long term period starts with upper level ridging building across the central U.S. This should act to suppress the overall coverage of convection over the weekend. Given the airmass in place, will likely still have some isolated activity during the afternoon hours though. By Monday night into Tuesday, upper level troughing is forecast to set up shop over the Great Lakes region. This will force the ridge further southwestward and lead to northwest flow developing over our region. The end result will be an increased potential for convection, some of which may linger into the overnight hours. Temperatures in the low 90s Saturday through Monday combined with high humidity levels will produce heat index readings around 100, and locally up to 105 possibly. With an increase in convection, cloud cover, and lower upper level heights, temperatures are expected to lower some by Tuesday into Wednesday. There is model disagreement on whether a cold front will make it all the way through our area by next Wednesday. If it actually happens, we may finally see a break from the 70+ dewpoints. && .AVIATION... Issued at 241 PM CDT Wed Jul 22 2020 Thunderstorms will continue to move over or nearby TAF sites through early evening. KCGI, KEVV and KOWB will likely have the greatest chance for impact. Outside of thunderstorms, VFR conditions will prevail with winds SW/W 5-10 knots decreasing to below 5 knots tonight. Thunderstorm redevelopment could impact KPAH, KOWB and KEVV by late Thursday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RLS LONG TERM...SP AVIATION...RLS
Hazardous Weather Outlook National Weather Service Paducah KY 332 PM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-232045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 332 PM CDT Wed Jul 22 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms. Damaging winds are possible with stronger storms. However, lightning and locally heavy rains are the main hazards with any storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance of thunderstorms with lightning and locally heavy rainfall as the main hazards. Heat will build up Saturday through Monday with afternoon heat indices reaching around 100 to near 105 in some areas by Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, however spotters should make reports if reportable hazards develop. Shanklin
Special Weather Statement National Weather Service PADUCAH KY 1131 AM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1131 AM CDT Wed Jul 22 2020 ...Heat Indices around 100 to 105 This Afternoon... High temperatures around 90 combined with high humidity levels will create heat indices from the upper 90s to around 105 this afternoon. Take extra precautions when outdoors this afternoon. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. When possible, reschedule outdoor work and other activities to cooler times of the day. Young children and pets should never be left unattended in vehicles.
Special Weather Statement National Weather Service Paducah KY 1236 PM CDT Wed Jul 22 2020 KYZ011-012-221800- Lyon KY-Trigg KY- 1236 PM CDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIGG AND SOUTHERN LYON COUNTIES UNTIL 100 PM CDT... At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near Land Between The Lakes Area, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cadiz, Land Between The Lakes Area and Rockcastle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3679 8811 3696 8818 3704 8795 3688 8781 TIME...MOT...LOC 1736Z 252DEG 14KT 3690 8806 DWS
Special Weather Statement National Weather Service PADUCAH KY 111 PM CDT Wed Jul 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-222300- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 111 PM CDT Wed Jul 22 2020 ...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON... At 1 PM, thunderstorm activity continued to increase in coverage across southeast Missouri, southern Illinois, and western Kentucky. Scattered thunderstorms will eventually spread northeast to cover much of region by late this afternoon. The stronger thunderstorms could produce wind gusts up to 50 mph, small hail, and localized flash flooding. All thunderstorms will be capable of producing frequent lightning strikes. People outdoors should pay close attention for changing weather conditions and seek shelter indoors if skies turn threatening. Outside of thunderstorms, heat index values of 100 to 105 degrees are expected. Stay hydrated and take frequent breaks in the shade if working outdoors. Snyder
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020
KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dunmor, Clifty and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
3707 8695 3707 8698 3706 8705 3691 8706
3689 8726 3695 8728 3705 8726 3716 8693
3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLOOD VAN BUREN 37.00N 91.01W
07/22/2020 CARTER MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED ON BROADWAY IN
VAN BUREN.
&&
DWSSpecial Weather Statement National Weather Service Paducah KY 447 PM CDT Wed Jul 22 2020 ILZ087-091-KYZ014-222230- Gallatin IL-Hardin IL-Union KY- 447 PM CDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTHERN GALLATIN AND SOUTHWESTERN UNION COUNTIES UNTIL 530 PM CDT... At 447 PM CDT, trained weather spotters reported a strong thunderstorm over Shawneetown, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shawneetown, Old Shawneetown and Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3764 8834 3782 8815 3766 8792 3750 8812 TIME...MOT...LOC 2147Z 312DEG 12KT 3768 8820 DWS
The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 lightning. Local standard time, as filed.
A house was struck by lightning, starting a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899754.